Colorado, 2013

Heavy Snow and Winter Weather in Colorado, December 3 to 4, 2013

December 3 to 4, 2013 · NWS BOU · 10 events in 10 counties and zones

A storm system brought heavy snow to the North Central Mountains; the high valleys of Jackson, Grand and Park Counties; in addition to the Front Range Foothills and Urban Corridor. Storm totals generally range from 7 to 14 inches in the mountains, high valleys and foothills; with 3 to 7 inches over parts of the Urban Corridor.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to the North Central Mountains; the high valleys of Jackson, Grand and Park Counties; in addition to the Front Range Foothills and Urban Corridor. Storm totals generally range from 7 to 14 inches in the mountains, high valleys and foothills; with 3 to 7 inches over parts of the Urban Corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 3, 3:39 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 3, 3:39 AM MST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
339 AM MST TUE DEC 3 2013

.SHORT TERM...INITIALLY...STILL DEALING WITH SOME STRONG AND
GUSTY WINDS OVER THE FOOTHILLS AND ADJACENT PLAINS. SOME ENHANCED
SUBSIDENCE HAS MOVED OVER THE AREA DURING THE PAST FEW HOURS AND
LED TO THE INCREASED WINDS. STILL SEEING SOME GUSTS IN THE 50-70
MPH RANGE AND AGAIN GETTING VERY CLOSE TO HIGH WIND CRITERIA AGAIN.
THE WINDS SHOULD BE SHORT LIVED AND MORE LOCALIZED AS SUBSIDENCE
MOVES AWAY WITH LARGE SCALE ASCENT COMING INTO COLORADO THIS
MORNING. WIND SIGNATURE ON RADAR HAS ALSO BEGUN TO DISSIPATE AS
WELL.

THE ARCTIC COLD FRONT STILL ON TRACK BUT THERE HAS BEEN SOME
SLIGHT SLOWING IN THE TIMING FROM PREVIOUS FORECAST. CURRENTLY
THE FRONT IS JUST MOVED THROUGH CASPER WYOMING AND SHOULD MOVE
THROUGH NORTHEAST COLORADO LATE AM THROUGH THE AFTERNOON. HAVE
INCREASED TEMPERATURES A BIT DUE TO THE SLOWER TIMING OF FRONT
ESPECIALLY OVER SOUTHERN PORTIONS OF CWA. SNOW WILL DEVELOP LATE
AFTERNOON AND EVENING AND STILL LOOKS TO BECOME WIDESPREAD FROM
LATE EVENING THROUGH OVERNIGHT OVER FRONT RANGE AND ADJACENT
PLAINS. GIVEN THE SHALLOW UPSLOPE AND STRONG JET OVERHEAD WILL
UPGRADE THE WATCH TO A WARNING FOR THE FOOTHILLS AND ADJACENT
PLAINS. ONLY CHANGE WAS TO DELAY THE TIMING FROM 22Z TO 01Z WITH
THE SLOWER ARRIVAL. OPTED FOR A ADVISORY FOR ZONES 40..43 AS
AMOUNTS A BIT LIGHTER AS YOU MOVE AWAY FROM THE ENHANCED UPSLOPE
TERRAIN. SNOW ACCUMULATION WILL BE LESS AS YOU MOVE FURTHER AWAY
FROM THE MOUNTAINS BUT STILL AN INCH OR TWO POSSIBLE OVER THE FAR
NORTHEAST PLAINS.

AS FOR THE MOUNTAINS...SNOW A BIT DELAYED AS WELL BUT WILL KEEP
WITH CURRENT TIMING. SNOW SHOULD BECOME MORE WIDESPREAD BY LATER
THIS MORNING AS MOISTURE AND JET MOVE INTO NORTHERN COLORADO.
LITTLE CHANGE IN THE TEMPERATURE FORECAST WITH BIG DROP IN TEMPS
INTO THE TEENS AND SINGLE DIGITS TONIGHT OVER THE ENTIRE AREA.

.LONG TERM...SNOW WILL CONTINUE WEDNESDAY AS WELL AS AN EXTRA
SURGE OF COLD AIR CREATING TEMPERATURES THAT WILL BARELY WARM
DURING THE DAY AND WILL APPROACH RECORDS FOR A LOW MAX. SNOW WILL
AGAIN BE FALLING ACROSS MOST OF THE AREA WITH HEAVIER AMOUNTS OVER
THE MOUNTAINS AND OVER THE URBAN CORRIDOR INTO THE FOOTHILLS WITH
UPSLOPE FLOW. BANDING MAY STILL OCCUR DURING THE DAY AS THE JET
PASSES SLOWLY OVERHEAD TO THE SOUTH. DURING THE EVENING...THE
700MB FLOW BECOMES WESTERLY AS THE LOW OPENS UP AND MOVES EAST.
THIS WILL BE DIMINISHING THE SNOW DURING THIS TIME...SO THE END
TIME OF THE HIGHLIGHTS LOOK GOOD WITH ONLY UP TO ANOTHER INCH
EXPECTED OVERNIGHT.

A WEAK DISTURBANCE IN THE LONGWAVE TROUGH WILL MOVE OVERHEAD
THURSDAY PUSHING IN MORE COLD AIR AND LIGHT SNOW. MOUNTAIN AREAS
WILL ONLY SEE A FEW INCHES OR LESS WITH THE PLAINS SEEING LESS
THAN AN INCH. HIGHS WILL LIKELY STAY IN THE SINGLE DIGITS OVER THE
PLAINS WITH A FEW NEGATIVE VALUES IN THE HIGH MOUNTAINS.
AGAIN...RECORDS FOR LOW MAX TEMPS WILL BE APPROACHED.

BRIEF RIDGING WILL OCCUR FRIDAY TO BRING A RESPITE FROM SNOW TO
THE PLAINS WITH A FEW DEGREES OF WARMING AS WELL. HOWEVER...THE
MOUNTAINS WILL LIKELY CONTINUE TO SEE LIGHT SNOW THROUGHOUT THE
DAY. YET ANOTHER DISTURBANCE IN THE NEARLY STATIONARY LONGWAVE
TROUGH WILL DIG FROM THE GREAT BASIN AND INTO THE STATE SATURDAY.
NOT AS MUCH MOISTURE IS EXPECTED WITH THIS SYSTEM...BUT EXPECT
SNOW FOR THE FORECAST AREA FOR SATURDAY AND POSSIBLY INTO SUNDAY
IF THE ECMWF IS CORRECT IN KEEPING THE TROUGH AROUND RATHER THAN
MOVING INTO OUT QUICKLY LIKE THE GFS. HAVE KEPT IN A SLIGHT CHANCE
FOR THE FORECAST AREA FOR SUNDAY FOR THIS. TEMPERATURES WILL
REMAIN BELOW FREEZING FOR THE WEEKEND AND INTO MONDAY WITH
READINGS LIKELY TO STAY BELOW 20 DEGREES.

&&

.AVIATION...SURFACE WINDS VERY SQUIRRELY THIS AM WITH MOUNTAIN
WAVE ON-GOING. GENERALLY LIGHT SOUTHEAST WINDS BUT WILL INDICATE
LLWS WITH STRONGER WEST WINDS JUST OFF THE DECK. COLD FRONT WILL
MOVE INTO LOCAL TERMINALS EARLY THIS AFTERNOON AS WINDS SHIFT
NORTH AND NORTHEAST AND INCREASE. CEILINGS WILL LOWER LATER THIS
AFTERNOON WITH SNOW DEVELOPING AND IFR CONDITIONS BY EVENING WITH
SNOW. SNOWFALL AT LOCAL TERMINALS BY 12Z WEDNESDAY LOOKS TO BE 2
TO 5 INCHES AT DEN WHILE 4 TO 8 INCHES POSSIBLE AT APA/BJC. BANDS
OF HEAVY SNOW POSSIBLE WITH SNOWFALL RATES UP TO AN INCH/HR.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY FOR COZ035>039-041.

WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR COZ030-032>034.

WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR COZ031.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY FOR COZ040-043.

&&

SHORT TERM...ENTREKIN
LONG TERM....KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, Dec 3, 5:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
505 AM MST TUE DEC 3 2013

COZ030>051-041215-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
505 AM MST TUE DEC 3 2013

...WINTER STORM TAKING AIM ON COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD OVER THE NORTHERN MOUNTAINS THIS MORNING AND
BECOMING MORE WIDESPREAD THIS AFTERNOON AND CONTINUE TONIGHT WITH
HEAVY SNOW AT TIMES. A STRONG ARCTIC COLD FRONT WILL MOVE INTO
NORTHEAST COLORADO THIS AFTERNOON WITH MUCH COLDER TEMPERATURES
AND SNOW DEVELOPING LATE THIS AFTERNOON AND EVENING. SNOW WILL BE
BECOME WIDESPREAD OVER THE LOWER ELEVATIONS OVERNIGHT.
TEMPERATURES WILL DROP INTO THE TEENS AND SINGLE DIGITS BY LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE WEDNESDAY WITH HEAVY AMOUNTS POSSIBLE EARLY IN
THE MORNING. THE SNOW WILL BE DIMINISHING THROUGHOUT THE DAY WITH
THE BULK OF IT FALLING BEFORE THE EVENING. TOTAL ACCUMULATIONS
WILL BE AROUND 1 TO 3 FEET FOR THE MOUNTAINS...6 TO 12 INCHES FOR
THE WESTERN URBAN CORRIDOR...AND 2 TO 6 INCHES FOR THE REST OF THE
PLAINS.

TEMPERATURES WILL BE IN THE SINGLE DIGITS FOR HIGHS TO OVERNIGHT
LOWS BELOW ZERO WEDNESDAY AND THURSDAY...THEN A VERY SLIGHT WARM
UP WILL START. HOWEVER...TEMPERATURES WILL STAY BELOW FREEZING
THROUGH THE WEEKEND. THE NEXT WEEK MAY BE THE COLDEST WEEK IN THE
LAST 15 YEARS.

LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH THE REST OF THE
PERIOD...WITH A COUPLE DISTURBANCES BRINGING A SLIGHT CHANCE OF
LIGHT SNOW TO THE PLAINS THURSDAY AND FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
REPORTS OF HEAVY SNOWFALL WILL BE APPRECIATED.

ENTREKIN/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, West Jackson & West Grand Counties Above 9000 Feet

When
December 3, 9:00 AM MST to December 4, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 12.5 inches, 16 miles west-southwest of Walden, 7 inches at Columbine and Buffalo Park SNOTELs.

Heavy Snow, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 3, 9:00 AM MST to December 4, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 14 inches at Wild Basin, 11 inches at Arapahoe Ridge and Bear Lake, with 10 inches at Deadman Hill, Joe Wright and Willow Creek SNOTEL.

Heavy Snow, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 3, 9:00 AM MST to December 4, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 13 inches at Cabin Creek, 12 inches at Elliot Ridge SNOTEL and near Dillon, 11 inches at Copper Mountain SNOTEL, 10.5 inches, 2 miles west-southwest of Silverthorne, 10 inches at Fremont Pass and Loveland SNOTEL.

Heavy Snow, Jackson County Below 9000 Feet

When
December 3, 10:00 AM MST to December 4, 11:49 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Storm totals included 10.5 inches, 16 miles west-southwest of Walden; and 10 inches in Walden.

Heavy Snow, Grand & Summit Counties Below 9000 Feet

When
December 3, 10:00 AM MST to December 4, 11:49 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Storm totals included 10 inches at Williams Fork Dam with 9 inches, 10 miles northwest of Kremmling.

Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 3, 10:00 AM MST to December 4, 11:30 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 11.5 inches near Estes Park; 10 inches, 8 miles northeast of Four Corners; 9.5 inches, 3 miles west of Jamestown and 5 miles northeast of Ward; 9 inches at Copeland Lake and 6 miles northeast of Red Feather Lakes. Elsewhere, storm totals ranged from 4 to 8 inches.

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 3, 10:00 AM MST to December 4, 11:30 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 12 inches, 7 miles west-southwest of Evergreen; 10.5 inches, 3 miles north of Bailey; 9 inches in Bailey, 8.5 inches, 3 miles north of Conifer. Storm totals elsewhere ranged from 4 to 8 inches.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
December 3, 6:00 PM MST to December 4, 11:30 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 3, 6:00 PM MST to December 4, 11:30 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 3, 6:00 PM MST to December 4, 11:30 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487812, 487813, 487814, 487810, 487811, 487815, 487816, 487817, 487818, 487819.